Thunderstorm Wind, Wilson
- When
- August 8, 6:23 PM CST
- Where
- Wilson County, 1.64 mi E of Altoona
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.520, -95.640
Winds were estimated around 60 mph.
A weak frontal boundary associated with an upper level disturbance resulted in a cluster of strong to severe thunderstorms over southeast Kansas during the evening hours on the 8th. Winds of 60 to 70 mph were reported across portions of Wilson, Neosho and Labette counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A weak frontal boundary associated with an upper level disturbance resulted in a cluster of strong to severe thunderstorms over southeast Kansas during the evening hours on the 8th. Winds of 60 to 70 mph were reported across portions of Wilson, Neosho and Labette counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 8, 5:30 PM CST, 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 630 PM CDT MON AUG 8 2011 .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU COMPLEX WEATHER PATTERN WITH ONE BOUNDARY EVIDENT IN CUMULUS FIELD NORTH OF KRSL/KSLN AND THE OTHER JUST SOUTH OF OK BORDER. CURRENTLY HAVE ONGOING RAIN SHOWERS/THUNDERSTORMS AROUND KCNU AND SUSPECT THOSE COULD FESTER FOR A FEW MORE HOURS. ALSO SUSPECT CHANCES FOR STORMS ARE HIGH ENOUGH TO MENTION VCTS AT KRSL/KSLN... FOR STORMS CURRENTLY OVER NORTHWEST KS WORKING THEIR WAY DOWN THE SAGGING BOUNDARY THIS EVENING. MODELS SUGGEST THAT PRECIPITATION SHOULD WEAKEN LATER THIS EVENING WITH PASSAGE OF SHORTWAVE...SO HAVE NIXED ANY MENTION OF PRECIPITATION AT KHUT/KICT FOR NOW. WITH FRONT SLOW TO MOVE SOUTH...MAY SEE LOW CLOUDS DEVELOP AT KCNU LATE TONIGHT/EARLY TUE MORNING. NOT OVERLY OPTIMISTIC...WITH BETTER CHANCES SOUTH...BUT WILL MAINTAIN SCATTERED MVFR DECK FOR NOW. OTHERWISE WEAK NE FLOW SHOULD BE THE RULE AT ALL SITES TOMORROW. -HOWERTON && .PREV DISCUSSION... /ISSUED 256 PM CDT MON AUG 8 2011/ DISCUSSION... MAIN CONCERNS: THUNDERSTORM CHANCES AND TEMPERATURES OVER THE NEXT FEW DAYS. TONIGHT-THURSDAY... CONVECTIVE OUTFLOW BOUNDARY HAS MADE IT INTO NORTHERN OK/SOUTHERN MO THIS AFTERNOON. MAIN SYNOPTIC FRONT EXTENDED FROM NORTHERN KS INTO IOWA. CONVECTIVE PROSPECTS LOOK HIGHER ON THE SOUTHERN BOUNDARY GIVEN BETTER INSTABILITY AND LOW-LEVEL CONVERGENCE. WILL MAINTAIN HIGHEST RAIN CHANCES IN FAR SOUTHEAST KS NEAR THE OKLAHOMA BORDER...TAPERING QUICKLY TO SLIGHT CHANCE IN CENTRAL KS. SEVERE CHANCES NOW APPEAR BEST JUST TO OUR SOUTH ALONG/SOUTH OF THE OUTFLOW BOUNDARY IN OKLAHOMA. TUESDAY LOOKS PLEASANT WITH SUNSHINE AND NORTHEAST WINDS BEHIND FRONT...AND NEAR NORMAL HIGHS. SHORTWAVE ENERGY OVER THE PACIFIC NW LOOKS TO MOVE SOUTHEASTWARD ACROSS NEBRASKA/KANSAS TUESDAY NIGHT-WEDNESDAY. UPSLOPE FLOW SHOULD INITATE SEVERE STORMS TO OUR NORTHWEST OVER THE HIGH PLAINS TUESDAY AFTERNOON/EVE. ISENTROPIC LIFT WILL DEVELOP TUESDAY NIGHT-WEDNESDAY WITHIN THE MID-LEVEL BAROCLINIC ZONE AS THE SHORTWAVE ENERGY MOVES INTO A HIGH PRECIPITABLE WATER AIRMASS. THEREFORE STORM ACTIVITY TO OUR NW SHOULD EVOLVE INTO ONE OR MORE EAST-SOUTHEASTWARD MOVING MCS'S THAT SHOULD AFFECT AT LEAST PORTIONS OF OUR FORECAST AREA. HIGHEST RAIN CHANCES TUES NIGHT INTO WEDNESDAY WILL BE IN CENTRAL/SOUTHEAST KS WHERE MID-LEVEL TEMPERATURES WILL BE SLIGHTLY COOLER. CLOUDS/RAIN/EAST WINDS WILL LEAD TO BELOW NORMAL HIGHS WEDNESDAY...FIRST TIME SINCE MID-LATE JUNE. AT LEAST SMALL CHANCES FOR THUNDERSTORMS SHOULD CONTINUE WED NIGHT INTO THURSDAY GIVEN WEAK DISTURBANCES IN THE NORTHWEST FLOW ALOFT AND WEAK ISENTROPIC LIFT. FRIDAY-MONDAY: A FAIRLY STRONG SHORTWAVE TROF WILL MOVE FROM THE NORTHERN PLAINS EARLY FRIDAY INTO THE GREAT LAKES/OHIO VALLEY SATURDAY. THIS WILL DRIVE ANOTHER COLD FRONT SOUTHWARD THROUGH OUR AREA LATE FRIDAY/FRIDAY NIGHT. THERE WILL BE A CHANCE OF THUNDERSTORMS ASSOCIATED WITH THIS FRONT AS IT MOVES INTO A MOIST/UNSTABLE AIRMASS. AFTER NEAR TO SLIGHTLY ABOVE NORMAL HIGHS ON FRIDAY...TEMPERATURES WILL COOL DOWN SOME TO SLIGHTLY BELOW NORMAL READINGS OVER THE WEEKEND. JMC AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU LINGERING SHOWERS WILL CONTINUE TO TRACK EASTWARD ACROSS EASTERN KANSAS THIS AFTERNOON. MAIN SURFACE FRONT IS STILL NORTH OF THE REGION IN NEBRASKA...WITH OUTFLOW BOUNDARY FROM THIS MORNING ACTIVITY PUSHING SOUTHWARD INTO OKLAHOMA. EXPECTING STORMS TO DEVELOP ALONG BOTH FRONT LATER THIS AFTERNOON AND TONIGHT. BEST CHANCE FOR STORMS WILL BE OVER SOUTHEAST KANSAS. SURFACE HIGH PRESSURE WILL CONTINUE TO BUILD SOUTHWARD INTO KANSAS ON TUESDAY WITH VFR CONDITIONS EXPECTED. JAKUB && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 69 94 69 83 / 30 10 50 50 HUTCHINSON 68 92 68 82 / 20 10 60 60 NEWTON 67 92 67 80 / 30 10 60 70 ELDORADO 67 93 68 81 / 30 10 40 60 WINFIELD-KWLD 71 96 71 85 / 30 10 40 50 RUSSELL 65 90 66 81 / 20 10 70 60 GREAT BEND 66 91 67 81 / 20 10 70 60 SALINA 66 91 66 82 / 20 10 60 70 MCPHERSON 67 92 67 82 / 20 10 60 70 COFFEYVILLE 70 95 71 85 / 60 10 20 60 CHANUTE 69 91 68 82 / 40 10 20 70 IOLA 68 91 67 82 / 40 10 20 70 PARSONS-KPPF 70 93 70 83 / 50 10 20 70 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 441 PM CDT MON AUG 8 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-092145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 441 PM CDT MON AUG 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT MAINLY FOR THOSE COUNTIES NEAR THE OKLAHOMA BORDER. ISOLATED STRONG STORMS WILL BE POSSIBLE WITH WIND GUSTS TO AROUND 50 MPH AND NICKEL SIZE HAIL AS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COMPLEX OR TWO OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE AREA LATE TUESDAY NIGHT INTO WEDNESDAY. SOME OF THE STORMS MAY BE SEVERE IN CENTRAL KANSAS...WITH DAMAGING WIND GUSTS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. ELSEWHERE A FEW STRONG STORMS WILL BE POSSIBLE WITH WIND GUSTS UP TO 50 MPH AND SMALL HAIL. PERIODIC THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY NIGHT INTO THIS WEEKEND. STRONG STORMS WILL BE POSSIBLE...SOME WITH LOCALLY HEAVY RAINFALL. HEAT INDICES OF 100 TO 104 ARE POSSIBLE FRIDAY AFTERNOON FOR THOSE COUNTIES CLOSE TO THE OKLAHOMA BORDER. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 647 PM CDT MON AUG 8 2011 KSZ070-094-095-090015- ELK-GREENWOOD-WILSON- 647 PM CDT MON AUG 8 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR ELK...GREENWOOD AND WILSON COUNTIES... AT 641 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING 2 STRONG THUNDERSTORMS. ONE WAS NEAR FALL RIVER...OR 18 MILES SOUTHEAST OF EUREKA...AND THE SECDOND JUST NORTH OF FREDONIA. BOTH THUNDERSTORMS WERE MOVING EAST AT 25 MPH. DIME SIZED HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE WITH BOTH THUNDERSTORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. ES
The Tulsa radar (KINX), 150 km away, was scanning. The volume nearest the first event began at 00:22 UTC.
3 thunderstorm wind. Local standard time, as filed.
Winds were estimated around 60 mph.
Winds were estimated around 60 mph.
Winds were estimated around 60 to 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340245, 340246, 340247.